zbMATH — the first resource for mathematics

Bifurcation and chaos in discrete - time predator - prey system. (English) Zbl 1085.92045
The authors investigate a planar mapping that, by discretization, originates from a predator-prey differential system whose righthand side is composed of cubic terms as well as a rational term expressing a satiation effect of the predator. Including the step size of the discretization, the mapping depends on six parameters. Using the center manifold at the unique positive fixed point, and choosing the step size as the bifurcation parameter, lengthy conditions for period doubling and Hopf bifurcations are established. Extensive numerical calculations for different choices of parameters complete these results, yielding a series of bifurcation diagrams and phase portraits with corresponding Lyapunov exponents, where alternately also the death rate of the predator plays the role of bifurcation parameter. The results show a variety of interesting dynamic behavior, including invariant cycles, periodic orbits of various periods, period doubling and halving, sudden onset and disappearance of chaotic dynamics, and intermittency.

92D40 Ecology
37N25 Dynamical systems in biology
37D45 Strange attractors, chaotic dynamics of systems with hyperbolic behavior
92D25 Population dynamics (general)
37C25 Fixed points and periodic points of dynamical systems; fixed-point index theory, local dynamics
37G10 Bifurcations of singular points in dynamical systems
37E99 Low-dimensional dynamical systems
Full Text: DOI
[1] Calio G, Jing ZJ, Sy P. Qualitative analysis of a mathematical model of a predator-prey system. In: Proceedings of Functional and Global analysis, University of the Philippines, Diliman, Quezon City, 1997.
[2] Carr, J., Application of center manifold theorem, (1981), Springer-Verlag NY
[3] Chan, D.M.; Franke, J.E., Multiple extinctions in a discrete competitive system, Nonlinear anal RWA, 2, 75-91, (2001) · Zbl 1014.92038
[4] Clark, D.; Kulenovic’, M.R.S., On a coupled system of rational difference equations, Comput math appl, 43, 849-867, (2002) · Zbl 1001.39017
[5] Franke, J.E.; Yakubu, A.-A., Mutual exclusion versus coexistence for discrete competitive systems, J math biol, 30, 161-168, (1991) · Zbl 0735.92023
[6] Freedman, H.I., Deterministic mathematical models in population ecology, (1980), Marcel Dekker New York · Zbl 0448.92023
[7] Freedman, H.I., Graphical stability, enrichment, and pest control by a natural enemy, Math biosci, 31, 207-225, (1976) · Zbl 0373.92023
[8] Guckenheimer, J.; Holmes, P., Nonlinear oscillations, dynamical systems and bifurcations of vector fields, (1983), Springer-Verlag NY · Zbl 0515.34001
[9] Hainzl, J., Stability and Hopf bifurcation in a predator-prey system with several parameters, SIAM J appl math, 48, 170-180, (1988) · Zbl 0645.92017
[10] Harrison, G.N., Multiple stable equilibria in a predator-prey system, Bull math biol, 42, 137-148, (1986) · Zbl 0585.92023
[11] Holling, C.S., The functional response of predator to prey density and its role in mining and population regulation, Mem cut soc can, 45, 1-60, (1963)
[12] Hsu, S.B., The application of the Poincaré-transform to the Lotka-Volterra model, J math biol, 6, 67-73, (1978) · Zbl 0389.92019
[13] Huang, J.C.; Xiao, D.M., Analysis of bifurcations and stability in a predator-prey system with Holling type-IV functional response, Acta math appl sinica, 20, 1, 167-178, (2004) · Zbl 1062.92070
[14] Jiang, H.; Rogers, T.D., The discrete dynamics of symmetric competition in the plane, J math biol, 25, 573-596, (1987) · Zbl 0668.92011
[15] Jing, Z.J., Local and global bifurcations and applications in a predator-prey system with several parameters, Syst sci math sci, 2, 337-352, (1989) · Zbl 0721.92018
[16] Jing, Z.J.; Chang, Y.; Guo, B.L., Bifurcation and chaos in discrete Fitzhugh-Nagumo system, Chaos, solitons & fractals, 21, 701-720, (2004) · Zbl 1048.37526
[17] Jing, Z.J.; Jia, Z.Y.; Wang, R.Q., Chaos behavior in discrete BVP oscillator, Int J bifurc chaos, 12, 3, 619-627, (2002) · Zbl 1069.65141
[18] Kazarinoff, N.D.; van den Driessche, P., A model predator-prey system with functional response, Math biosci, 39, 125-134, (1978) · Zbl 0382.92007
[19] Kuang, Y., Global stability of gause type predator-type predator-prey systems, Journal of mthematical biology, 28, 463-474, (1990) · Zbl 0742.92022
[20] Kulenovie’, M.R.S.; Merina, O., Discrete dynamical systems and difference equations with mathematics, (2002), Chapman and Hall/CRC NY
[21] Kulenovie’, M.R.S.; Nurkanovic’, M., Global asymptotic behavior of a two dimensional system of difference equations modelling cooperation, J differ equat appl, 9, 149-159, (2003) · Zbl 1030.39011
[22] May, R.M.; Odter, G.F., Bifurcations and dynamic complexity in simple ecological models, Amer nature, 110, 573-599, (1976)
[23] May, R.M., Stability and complexity in model ecosystems, (1973), Princeton NJ
[24] Murdoch, W.W.; Oaten, A., Predator and population stability, Adv ecol res, 9, 1-131, (1975)
[25] Murray, J.D., Mathematical biology, (1998), Springer-Verlag Berlin
[26] Ruan, S.; Xiao, D., Global analysis in a predator-prey system with nonmonozonic functional response, SIAM J appl math, 61, 1445-1472, (2001) · Zbl 0986.34045
[27] Selgrade, J.F.; Roberds, J.H., Period-doubling bifurcations for systems of difference equations and application to models in population biology, Nonlinear anal TMA, 29, 185-199, (1997) · Zbl 0877.39011
[28] Smith, H.l., Planar competitive and cooperative difference equations, J differ equat appl, 3, 335-357, (1998) · Zbl 0907.39004
[29] Wang, W.; Zheng, Y.L., Global stability of discrete models of Lotka-Volterra type, Nonlinear appl TMA, 35, 1019-1030, (1999) · Zbl 0919.92030
[30] Wang, Y.Q.; Jing, Z.J.; Chan, K.Y., Multiple limit cycles and global stability in predator-prey model, Acta math appl sinca, l5, 2, 206-219, (1999) · Zbl 0936.34024
[31] Wiggins, S., Introduction to applied nonlinear dynamical systems and chaos, (1990), Springer-Verlag Berlin · Zbl 0701.58001
[32] Wolkowicz, G.S.K., Bifurcation analysis of a predator-prey system involving group defence, SIAM J appl, 48, 592-606, (1988) · Zbl 0657.92015
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.